Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 60, NWS Topeka, KS

July 12, 2007Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2007, 6:28 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 6:28 PM CDT (23:28 UTC)
Expired
Jul 12, 2007, 7:15 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 122330
SVRTOP
KSC117-131-130015-
/O.NEW.KTOP.SV.W.0060.070712T2328Z-070713T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF AXTELL...NEAR SUMMERFIELD...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AXTELL...
  BAILEYVILLE...
  SENECA...
  CENTRALIA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3998 9614 3998 9642 3960 9614 3974 9587

$$
3 follow-up statements
000 
WWUS53 KTOP 122350
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT THU JUL 12 2007

KSC117-131-130015-
/O.CON.KTOP.SV.W.0060.000000T0000Z-070713T0015Z/
NEMAHA-MARSHALL-
648 PM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN MARSHALL AND WESTERN NEMAHA COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES WEST OF AXTELL...MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BAILEYVILLE...CENTRALIA...VERMILLION AND BEATTIE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3998 9614 3998 9646 3967 9646 3968 9611

$$
000 
WWUS53 KTOP 130003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU JUL 12 2007

KSC131-130011-
/O.CAN.KTOP.SV.W.0060.000000T0000Z-070713T0015Z/
NEMAHA-
701 PM CDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR NEMAHA COUNTY HAS BEEN
CANCELLED...

SHOWERS AND THUNDERSTORMS WILL CONTINUE...HOWEVER THEY ARE NOT 
EXPECTED TO BE SEVERE AT THIS TIME. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3998 9625 3998 9646 3967 9646 3968 9624

$$

KSC117-130015-
/O.CON.KTOP.SV.W.0060.000000T0000Z-070713T0015Z/
MARSHALL-
701 PM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN MARSHALL COUNTY...

AT 656 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED NEAR BEATTIE...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BEATTIE...VERMILLION AND FRANKFORT.

WIND GUSTS NEAR 40 MPH WILL MOVE OUT AHEAD OF THE STORMS...MOVING 
THROUGH THE COMMUNITIES OF BLUE RAPIDS AND MARYSVILLE. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3998 9625 3998 9646 3967 9646 3968 9624

$$
000 
WWUS53 KTOP 130015
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT THU JUL 12 2007

KSC117-130024-
/O.CAN.KTOP.SV.W.0060.000000T0000Z-070713T0015Z/
MARSHALL-
714 PM CDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS
BEEN CANCELLED...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND 
SMALL HAIL ARE STILL POSSIBLE. THESE WIND GUSTS MAY BE SEVERAL MILES 
AHEAD OF THE MAIN STORM.  

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3998 9625 3998 9646 3967 9646 3968 9624

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:28 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 12, 4:28 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU JUL 12 2007

.DISCUSSION...
LARGE SCALE WEATHER PATTERN CHARACTERIZED BY UPPER LOW ROTATING OVER
HUDSON BAY...AND BROAD RIDGE OVER THE WESTERN US. SEVERAL SHORTWAVES
NOTED ON AFTERNOON WV IMAGERY CIRCLING AROUND THE UPPER LOW. WEAK
SURFACE BOUNDARY STRETCHED ACROSS NORTHERN NEBRASKA...INTO NORTHWEST
MISSOURI AND ON SOUTHEASTWARD...WILL BE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT OVERNIGHT...AND HAS ALREADY BEGUN TO LIGHT
UP THIS AFTERNOON. MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE
FRONTAL PROGRESSION SOUTHWARD BEFORE STALLING OUT OVER KANSAS
TOMORROW MORNING. ALSO...POTENTIAL FOR MCS DEVELOPMENT TO THE WEST
OVERNIGHT WEIGHS HEAVILY ON THE POSITION OF THE FRONT. ON THE
SMALLER SCALE...MCS THAT PUSHED ACROSS SC KANSAS EARLY THIS MORNING
HAS PUSHED INTO NE ARKANSAS...BUT LEFT BEHIND AN OUTFLOW BOUNDARY
OVER CENTRAL AND EAST CENTRAL KANSAS...WHICH MAY HELP TO FOCUS SOME
THUNDERSTORM ACTIVITY LATER TODAY BEFORE MORE ORGANIZED CONVECTION
MOVES IN ALONG THE FRONT OVERNIGHT.

TODAY...OUTFLOW BOUNDARY FROM OVERNIGHT MCS COULD SERVE
AS A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ALSO...PLENTY OF SUNSHINE COULD HELP TO POP UP
SCATTERED INSTABILITY GENERATED THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. THE MOST LOCALLY SIGNIFICANT
SHORTWAVE WAS DIVING ACROSS CENTRAL MINNESOTA EARLY THIS
AFTERNOON...AND BOTH THE NAM AND GFS DEPICT THIS WAVE HELPING TO
SHOVE THE FRONT SOUTHWARD INTO KANSAS. NAM PUSHES THE FRONT
FURTHER SOUTH THAN THE GFS...AND IS A BIT SLOWER ON BRINGING
SOUTHERLY WINDS BACK TO THE REGION FRIDAY AFTERNOON. FRONT REACHES
THE NE/KS BORDER BETWEEN 00Z AND 03Z...THE EARLIER MOVEMENT
PROGGED BY THE RUC...LATER BY THE NAM AND GFS. LEANED TOWARD THE
BULLISH NAM WITH FRONTAL PLACEMENT IN THE NEAR TERM
AND...OVERNIGHT PUSHING THE FRONT THROUGH THE CWA AROUND 12Z
FRIDAY MORNING. STRONG GUSTY WINDS AND POSSIBLY SOME LARGE HAIL
ARE THE PRIMARY THREATS WITH ANY OF THE STORMS THAT PUSH ACROSS
NE KANSAS. STORMS MAY ALSO DROP LOCALIZED HEAVY RAIN. KEPT A
CHANCE FOR SHOWERS THROUGH THE MORNING ACROSS THE SOUTHERN PART OF
THE CWA...DRY TO THE NORTH BEHIND THE FRONT. POTENTIAL MCS
DEVELOPMENT OUT WEST THAT DEVELOPS IN UPSLOPE FLOW REGIME MAY HELP
TO SHUNT FRONTAL CONVECTION FURTHER SOUTH...BUT COLD POOL IN THE
WAKE OF THE COMPLEX MAY HELP TO STALL THE FRONT FURTHER NORTH THAN
ANTICIPATED. THIS SITUATION WILL HAVE TO BE FURTHER ASSESSED BY
LATER SHIFTS...ONCE COMPLEX HAS IN FACT DEVELOPED. COOL AIRMASS
BEHIND THE FRONT WILL KEEP AFTERNOON HIGHS SOMEWHAT AT BAY...DESPITE
ABUNDANT SUNSHINE. KEPT READINGS A TOUCH BELOW GUIDANCE TO ACCOUNT
FOR A CLOUDY AND COOL START TO THE DAY.

WAA AND MOISTURE ADVECTION WILL BEGIN TO INCREASE MAINLY AFTER
MIDNIGHT FRIDAY NIGHT ACROSS CENTRAL KS...BUT CONVERGENCE AND UPPER
LEVEL FORCING IS WEAK. WILL NOT INSERT A POP IN THE NORTH CENTRAL AT
THIS POINT...BUT WILL NEED TO CONSIDER ON FUTURE FCSTS. FAVORED THE
NAM MODEL OVER THE GFS ON SATURDAY AS NEXT WAVE AND ASSOCIATED FRONT
MOVE SOUTH ACROSS THE CWA...ALTHOUGH THE NAM DEWPOINTS AND
INSTABILITY ARE LIKELY OVERDONE. ASSUMING NO ONGOING CONVECTION
EARLY IN THE DAY NORTHCENTRAL...EXPECT CONVECTION TO DEVELOP ALONG
THE FRONT BY MIDDAY/AFTERNOON...THEN SHIFT SOUTHWARD ACROSS THE CWA
INTO THE EVENING. HAVE ADDED AFTERNOON POPS TO ALL AREAS NORTH OF
I-35...THEN AN EVENING POP MAINLY ALONG AND SOUTHEAST OF THE
TURNPIKE...BUT THE HIGHER POPS/BETTER COVERAGE OF CONVECTION
EXPECTED IN THE NORTHEAST CORNER OF THE CWA. WILL KEEP FCST DRY
OVERNIGHT. HIGHS SATURDAY A TOUGH CALL WITH THERMAL AXIS TRAVERSING
THE CWA NORTH TO SOUTH AHEAD OF THE FRONT/MORE MID CLOUDS AND ANY
DEVELOPING CONVECTION. FOR NOW WILL GO UPPER 80S TO LOWER 90S...BUT
GRADIENT WILL LIKELY BE LARGER THAN THIS.

ANY PRECIP AROUND SATURDAY NIGHT EXPECTED TO BE SOUTH AND STAY SOUTH
OF THE CWA ON SUNDAY WITH LOW LEVEL FLOW MORE NORTHERLY AND WITH
DRIER AIR ACROSS THE CWA. THE 850 THERMAL GRADIENT WILL BE EAST TO
WEST...SO WARMER WESTERN AREAS AS EASTERN TROUGH DEEPENS. WILL PLACE
WARMER HIGHS SUNDAY IN THE NORTH CENTRAL UNDER PARTLY TO MOSTLY
SUNNY SKIES.

AFTER SUNDAY...MODELS IN AGREEMENT WITH AMPLIFICATION OF WESTERN
TROUGH EASTWARD INTO THE CENTRAL AND NORTHERN PLAINS. MODELS DIFFER
MORE ON HOW TO HANDLE REMNANTS OF CUTOFF LOW OVER THE SOUTHERN
PLAINS TRYING TO LIFT BACK TO THE NORTH AS IT GETS CAUGHT BETWEEN
THE RIDGE AXIS. FOR NOW...WILL KEEPS LOW...BUT THE SOUTHEAST CORNER
OF THE CWA WILL BE MOST IN LINE FOR CONVECTION NEAR UPPER LEVEL
SYSTEM IF IT MAKES IT THAT FAR NORTH. EITHER WAY...WARMER TEMPS IN
THE LOW TO MIDDLE 90S LOOKS GOOD WITH THE WARMER TEMPS WEST.

&&

.AVIATION...
BOUNDARY LAYER CU SHOULD DEVELOP THIS AFTERNOON AS INSOLATION
INCREASES. MAY SEE AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AND
EVENING AT ALL TAF SITES. COMPLEX OF STORMS DEVELOPING ALONG
MID-LEVEL THERMO GRADIENT ACROSS EAST CENTRAL NE SHOULD MOVE
SOUTHEAST INTO WESTERN IA AND REMAIN NORTHEAST OF THE TAF SITES. A
SECOND COMPLEX OF THUNDERSTORMS WILL DEVELOP AHEAD OF COLD FRONT
TONIGHT ACROSS SOUTHERN NE AND MOVE SOUTHEAST. NOT REALLY SURE WHERE
THE BEST AREAL COVERAGE WILL OCCUR...SO LEFT SCT CU WITH CB FOR
ISOLATED STORMS IN ALL TAF SITES TONIGHT. NORTHWEST FLOW ALOFT
SHOULD BRING DOWN MID AND HIGH LEVEL DEBRIS CLOUDS...FROM UPSLOPE
STORMS ACROSS WESTERN NE...THROUGH THE NIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 12, 5:37 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT THU JUL 12 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-132200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
537 PM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWARD ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS THIS EVENING...THEN ACROSS EAST CENTRAL KANSAS
AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY WEST OF
HIGHWAY 77. WHILE STRONG WINDS ARE THE PRIMARY SEVERE HAZARD...HAIL
TO THE SIZE OF QUARTERS IS ALSO POSSIBLE.

ELSEWHERE THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
NICKELS ALONG WITH STRONG GUSTY WINDS AND BRIEF VERY HEAVY RAIN.
THUNDERSTORMS ARE AGAIN POSSIBLE MAINLY SOUTH OF I 70
OVERNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO MOST OF THE AREA BY SATURDAY
AFTERNOON AND LINGER INTO SATURDAY NIGHT ACROSS THE NORTHEAST AND
EAST CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED THIS EVENING TO THE NORTH OF I 70.

In the hours before

Special weather statement, Jul 12, 6:27 PM CDT, 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU JUL 12 2007

KSZ009-130030-
WASHINGTON-
627 PM CDT THU JUL 12 2007

THROUGH 730 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
25 MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
WASHINGTON...HANOVER...AND LINN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.